It took 13 years before an 82-year-old patient learned what had caused the pain and tingling in his feet that he’d been living with all those years.
In 1996 he had a coronary stent insertion, and after the procedure, began taking a beta-blocker and atorvastatin. He subsequently noticed a sensory change in his toes bilaterally. This slowly progressed to paresthesia in the anterior segments of both feet on the plantar and dorsal surfaces.
A nerve conduction study (TABLE) confirmed the presence of a sensorimotor polyneuropathy, despite the fact that he did not have diabetes, or any other condition known to predispose him to polyneuropathy. The patient’s left sural peak latency and amplitude, a measure of sensory nerve action potential (SNAP), was absent. The right sural SNAP demonstrated a mild decrease of the amplitude with a normal distal latency. The left peroneal F wave response (a measure of nerve conduction velocity) was within the upper limits of normal. The left tibial F wave response was normal. The left peroneal and left tibial CMAPs (compound muscle action potentials) were normal.
A nerve biopsy was not considered for this patient because its main use is in the identification of specific lesions that are generally lacking in acquired, distal, symmetrical sensory neuropathy. (Plus, biopsy gives no more information than electrophysiological tests.)1
A look at the patient’s nerve conduction results
|Nerve and site||Peak latency (ms)||Amplitude (mV)||Segment||Latency difference (ms)||Distance (mm)||Conduction velocity (m/s)|
|Sensory nerve conduction|
|Sural nerve (left) |
|Sural nerve (right) |
|Motor nerve conduction|
|Peroneal nerve (left) |
|Fibular head||13.2||1.6||Ankle-fibular head||8.9||358||40|
|Tibial nerve (left) |
|Popliteal fossa||15.4||2.6||Ankle-popliteal fossa||11.2||450||40|
|ms, millisecond; m/s, meters/second; mV, millivolt; N/A, not applicable.|
Connecting the dots years later
Neither the patient’s cardiologist, nor his general physician, was aware of any connection between statins and neuropathy, but the patient stopped taking the drug in 2003. And while the neuropathy never went away, it did subside slightly to a fairly constant level.
In August 2009, because of suboptimal levels of low-density lipoprotein (LDL), high-density lipoprotein (HDL), and C-reactive protein, his cardiologist prescribed simvastatin 5 mg daily.
On the third day, the patient experienced a marked increase of the neuropathy, which extended above his ankles. Cutaneous sensory loss became more extensive and pronounced. He stopped the statin that day, but the paresthesia did not lessen. In addition, he developed intermittent pins and needles in both hands and some instability in his gait. To date, there has been no improvement in his symptoms. Nerve conduction studies were not repeated.
Discussion: The various causes of neuropathy
In 2003, this journal published a question, “Do statins cause myopathy?”2 The item concluded that if they did, the risk was very low, although isolated case reports suggested a myopathy risk for all statins, ranging from benign myalgia to fatal rhabdomyolysis.
It is now widely acknowledged that statins can cause myopathy in as many as 10% of patients taking these drugs.3
The involvement of peripheral nerves bilaterally, usually affecting distal axons of the feet and legs, is the most common form of polyneuropathy and its presentation generally excludes consideration of other forms of neuropathy, such as the mononeuropathies and neuritis. Affected nerves may be sensory, motor, or autonomic.
Symptoms include all varieties of paresthesia, sensory loss, muscle weakness, and pain. The most common cause is diabetes mellitus, which must be the first condition to be excluded. Other conditions, such as vitamin deficiencies, have also been linked with this complication.
Laboratory work-up, aside from blood glucose testing for diabetes, should include routine complete blood count and SMA-12, as well as thyroid profile and vitamin deficiency status (particularly vitamins B12 and B1).
Is a medication—perhaps a statin— to blame?
Numerous drugs are known to be associated with neuropathy.4 These include chemotherapy agents (cisplatin, taxoids), certain antibiotics, nucleoside analogs, dapsone, metronidazole, and certain cardiovascular drugs (amiodarone, hydralazine, statins).4 Recent work has indicated that simvastatin inhibits central nervous system remyelination by blocking progenitor cell differentiation.5 By extension, it probably inhibits progenitor cells in the peripheral nervous system.
The possibility of an association between statins and peripheral neuropathy has expanded from several case reports to a population-based study involving 465,000 subjects.6 More recently, a review of the literature7 concluded that exposure to statins may increase the risk of polyneuropathy and that statins should be considered the cause when other etiologies have been excluded. The authors suggested that the incidence of peripheral neuropathy due to statins is approximately 1 person/14,000 person-years of treatment.
An exposure, a “break,” and another exposure
The reappearance or aggravation of symptoms after cessation of statin therapy and subsequent second exposure has been described in the literature.8 In the case described here, the time between re-exposure and symptoms was suggestive of a T-cell-mediated hypersensitivity reaction. It has been proposed that tumor necrosis factor (TNF)-alpha released by T cells may contribute to the pathogenesis of demyelinating neuropathy.9